Meningitis C Vaccine Causes Hundreds of Adverse ReactionsSep 12, 2003 | www.ireland.com Hundreds of young people every year are recording
adverse reactions to the meningitis C vaccine,
according to official statistics. Carl O'Brien reports
Figures released under the Freedom of Information Act show that the vaccine has consistently recorded more adverse reactions than any registered drug or vaccine over the last three years. However, health authorities yesterday insisted it was safe and there was no cause for alarm.
The number of adverse reactions to the vaccine
fluctuated dramatically over the past few years,
reaching 1,043 in 2001 but dropping to 216 last year. In 2000, 401 were recorded.
The Irish Medicines Board (IMB) said a number of
factors were responsible for the figures, such as the large volumes of the vaccine administered and specific requests to healthcare professionals to rigorously report any reactions. Health authorities define
adverse reactions as "noxious and unintended
reactions" which occur at normally prescribed doses of a medicine.
The combined diphtheria and tetanus vaccines recorded the second-highest number of adverse reactions, with 49 last year, 121 in 2001 and 77 in 2000. the second-highest number of adverse reactions, with 49 last year, 121 in 2001 and 77 in 2000. The controversial acne drug, Roaccutane, which recorded 45 reactions last year and 102 in 2001, ranked third-highest.
Other drugs which attracted high numbers of adverse reactions were the MMR vaccine, the anti-smoking drug Zyban, the anti-psychotic drug Clozaril, and the pain-relieving drug Vioxx. The IMB said the figures did not reflect the safety of the drugs as they were not correlated to the volume sold, while some were the subject of special post-marketing surveillance.
The meningitis C vaccine, which has resulted in a 90 per cent reduction in cases of group C meningitis and septicaemia since its introduction in 2000, formed part of one of the largest immunisation campaigns in the history of the State.
The IMB's director of human medicine, Dr Joan
Gilvarry, said reports of reactions tended to be
highest for newly-authorised medicines during the first few years on the market and then fell off over time.
The figures, however, do not give a breakdown of the number of serious and typical reactions to the medicines, many of which are the subject of
controversy and legal action.